Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 157, NWS Springfield, MO

July 8, 2012Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2012, 2:26 PM CDT for Miller County, Missouri. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2012, 2:26 PM CDT (19:26 UTC)
Expired
Jul 8, 2012, 3:15 PM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Miller County, MO

The radar

The Springfield radar (KSGF), 147 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:37 PM CDTTSTM WND DMG4 Sw Saint Elizabeth, MOTREES DOWN NEAR THE INTERSECTION OF HIGHWAY 52 AND ROUTE PP.
Jul 8, 2:43 PM CDTHAIL 0.883 Sw Saint Elizabeth, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
661 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

693 
WUUS53 KSGF 081926
SVRSGF
MOC131-082015-
/O.NEW.KSGF.SV.W.0157.120708T1926Z-120708T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
226 PM CDT SUN JUL 8 2012

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MILLER COUNTY IN CENTRAL MISSOURI...

* UNTIL 315 PM CDT

* AT 225 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
  LAKELAND...AND MOVING SOUTHWEST AT 5 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  LAKELAND...TUSCUMBIA...ULMAN...BAGNELL AND LAKEVIEW.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3836 9240 3834 9240 3834 9234 3830 9220
      3808 9237 3822 9265 3839 9249
TIME...MOT...LOC 1926Z 030DEG 5KT 3824 9243

HAIL...0.75IN
WIND...60 MPH

$$

WISE
2 follow-up statements
671 
WWUS53 KSGF 081945
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SUN JUL 8 2012

MOC131-082015-
/O.CON.KSGF.SV.W.0157.000000T0000Z-120708T2015Z/
MILLER MO-
245 PM CDT SUN JUL 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL MILLER
COUNTY UNTIL 315 PM CDT...

AT 238 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES EAST OF
LAKELAND...AND MOVING SOUTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...LAW ENFORCEMENT.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
LAKELAND...BAGNELL...LAKEVIEW AND ULMAN.

THIS WARNING ALSO INCLUDES LAKE OF THE OZARKS. 

TREES WERE REPORTED TO BLOWN DOWN IN THE ST ELIZABETH AREA NEAR 
HIGHWAY 52 AND PP BY THIS STORM WHEN IT MOVED THROUGH THE AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3836 9240 3834 9240 3834 9234 3830 9220
      3808 9237 3822 9265 3839 9249
TIME...MOT...LOC 1944Z 014DEG 7KT 3821 9242

HAIL...0.88IN
WIND...60 MPH

$$

WISE
542 
WWUS53 KSGF 082013
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN JUL 8 2012

MOC131-082023-
/O.EXP.KSGF.SV.W.0157.000000T0000Z-120708T2015Z/
MILLER MO-
313 PM CDT SUN JUL 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLER COUNTY WILL
EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3836 9240 3834 9240 3834 9234 3830 9220
      3808 9237 3822 9265 3839 9249
TIME...MOT...LOC 2013Z 014DEG 7KT 3816 9244

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:35 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 8, 12:35 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT SUN JUL 8 2012

...UPDATE TO AVIATION...

.UPDATE...

TEMPERATURES ARE ONCE AGAIN QUICKLY WARMING ACROSS THE AREA AT
MIDDAY. TEMPERATURES HAVE ALREADY WARMED INTO THE UPPER 80S TO
THE LOWER 90S. TEMPERATURES WILL WARM INTO THE MIDDLE TO UPPER
90S THIS AFTERNOON. A FEW LOCATIONS MAY APPROACH THE 100 DEGREE
MARK...ESPECIALLY ACROSS SOUTH CENTRAL MISSOURI. DEWPOINTS ARE
ALSO MIXING AGAIN TODAY AND HAVE LOWERED VALUES ACROSS THE
SOUTHERN PORTIONS OF THE FORECAST AREA. A WEAK COLD FRONT IS
LOCATED NEAR THE NORTHERN PORTIONS OF THE FORECAST AREA AND WILL
RESULT IN SLIGHTLY HIGH DEWPOINTS VALUES THERE. AS A RESULT HEAT
INDEX VALUES WILL GENERALLY TOP OUT IN THE 100 TO 105 DEGREE
RANGE.

INSTABILITY IS INCREASING WITH THE HEATING OF THE DAY. MODELS ARE A
TAD TOO HIGH ON SURFACE DEWPOINTS AND ARE THEREFORE TOO FAST IN
ERODING THE CAP. WITH CONTINUED HEATING THE CAP WILL WEAKEN THIS
AFTERNOON BUT LIKELY CLOSER TO 2 PM. THERE IS A WEAK COLD FRONT
THAT HAS STALLED FROM EAST CENTRAL KANSAS TO THE EAST ACROSS
CENTRAL MISSOURI. CONVERGENCE SHOULD BEING TO INCREASE ALONG THIS
BOUNDARY THIS AFTERNOON. ALSO...AN UPPER LEVEL DISTURBANCE IS
APPROACHING THE AREA FROM THE SOUTHEAST. THESE FEATURES SHOULD
SPARK SCATTERED THUNDERSTORMS AREA WIDE. MUCH LIKE YESTERDAY
THERE WILL BE A WIND RISK WITH THE STRONGER STORMS AS THETA-E
DIFFERENCE REMAIN SUPPORTIVE ALONG WITH DRY SUB CLOUD LEVEL AIR.
DEEP LAYER WIND SHEAR IS AGAIN WEAK...SO THESE STORMS WILL BE
PULSE IN NATURE WITH ISOLATED DOWN BURST THE MAIN RISK. THE HAIL
RISK WILL REMAIN MORE LIMITED AS WARM AIR ALOFT AND THE FACT THESE
STORMS WILL BE MORE SHORT LIVED. A FEW OF THE STRONGER STORMS MAY
PRODUCE A FEW HAIL STONES TO THE SIZE OF NICKELS.

UPDATED PRODUCTS HAVE BEEN SENT.

WISE

&&

.DISCUSSION...

WELL...AFTER ADVERTISING SATURDAY AS THE FINAL DAY FOR EXCESSIVE
HEAT...MOTHER NATURE HAS HUMBLED US BY SLOWING THE PROGRESS OF THE
FRONTAL BOUNDARY THAT WILL EVENTUALLY BRING RELIEF TO THE REGION.
THAT FRONT IS SLOWLY MAKING SOUTHERLY PROGRESS THROUGH THE CORN
BELT...AND WILL BEGIN TO MOVE INTO THE CWA LATER THIS EVENING. AN
APPRECIABLE AIR MASS CHANGE...HOWEVER...WILL LAG FOR ANOTHER DAY OR SO.
WHILE GREATER CLOUD COVER TODAY WILL KNOCK 5-8 DEGREES OFF HIGH
TEMPS COMPARED TO SATURDAY...BETTER MOISTURE RETURN FROM THE
SOUTH...AND POOLING OF DEWPOINTS AHEAD OF THE FRONT...WILL RESULT IN
HEAT INDICES BETWEEN 100 AND 105 YET AGAIN TODAY.  AS SUCH...A HEAT
ADVISORY WILL BE IN EFFECT FROM 11 AM THROUGH 7 PM TODAY.

WITH BETTER MOISTURE RETURN INTO THE AREA...AN APPROACHING
FRONT...AND AN WEAKENING UPPER LEVEL RIDGE...THUNDERSTORMS CAN BE
EXPECTED ONCE AGAIN TODAY.  THE SCENARIO SHOULD BE QUITE SIMILAR AS
ON SATURDAY...WITH MORNING ACCAS PERCOLATING A BIT THROUGH MID TO
LATE MORNING...AND THEN BETTER COVERAGE FROM MIDDAY THROUGH
EVENING.  THE ENVIRONMENT SHOULD BE A LITTLE MORE FAVORABLE
TODAY...AND WITH NUMEROUS OUTFLOW BOUNDARIES ACROSS THE
AREA...COVERAGE OF CONVECTION IS EXPECTED TO BE SOMEWHAT MORE
WIDESPREAD THAN ON SATURDAY.  GUSTY WINDS REMAIN A CONCERN DUE TO
SIGNIFICANT THETA-E DIFFERENTIALS...AND AGAIN EXPECT US TO SEE
SEVERAL SEVERE WEATHER REPORTS AS A RESULT.

AS ALLUDED TO ABOVE...THE FRONT WILL MAKE VERY SLOW PROGRESS SOUTH
TONIGHT...WITH ADDITIONAL SHOWERS AND STORMS EXPECTED
MONDAY...ESPECIALLY SOUTH OF INTERSTATE 44. A FEW STRONG TO SEVERE
WIND GUSTS WILL BE POSSIBLE AGAIN MONDAY WITH THOSE STORMS...THOUGH
I THINK A SOMEWHAT COOLER BOUNDARY LAYER OVER THIS AREA WILL LIMIT
THE THREAT TO SOME DEGREE.

A WHOLESALE AIR MASS CHANGE FINALLY MAKES ITS WAY INTO THE CWA FOR
MONDAY NIGHT AND TUESDAY...WITH HIGHS CLOSE TO NORMAL (UPPER 80S TO
AROUND 90) AND DEWPOINTS DROPPING INTO THE LOW 60S AND UPPER 50S.

HEADING INTO THE EXTENDED...HIGH PRESSURE OVER THE GREAT LAKES
SHOULD REMAIN IN CONTROL FOR MOST OF THE REMAINDER OF THE WEEK.  THE
FRONTAL BOUNDARY WILL STALL OUT SOUTH OF THE CWA...SO AN ISOLATED
SHOWER ACROSS THE MISSOURI/ARKANSAS STATE LINE ISN'T OUT OF THE
QUESTION...ESPECIALLY LATE IN THE WEEK.
OVERALL...HOWEVER...TEMPERATURES SHOULD REMAIN NEAR NORMAL...WITH
COMFORTABLE DEWPOINTS.

BOXELL

&&

.AVIATION...

THE PRIMARY AVIATION WEATHER IMPACT TODAY WILL BE ANOTHER ROUND
OF AFTERNOON THUNDERSTORMS. WHILE COVERAGE IS NOT EXPECTED TO BE
AS EXTENSIVE AS THE CONVECTION YESTERDAY...A FEW ISOLATED
THUNDERSTORMS MAY BE EXPECTED. ANOTHER ROUND OF THUNDERSTORMS
WILL BE POSSIBLE TOMORROW MORNING AS A COLD FRONT THAT HAS BEEN
INCHING TOWARD THE AREA FROM THE NORTH FINALLY MOVES INTO THE
REGION.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 8, 12:07 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT SUN JUL 8 2012

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091715-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1207 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
  AFTERNOON INTO THIS EVENING. SIMILAR TO SATURDAY...SOME STORMS
  WILL LIKELY PRODUCE STRONG GUSTY WINDS IN EXCESS OF 60
  MPH...ALONG WITH PENNY TO QUARTER SIZE HAIL.

  TEMPERATURES WILL WARM INTO THE MIDDLE TO UPPER 90S THIS
  AFTERNOON WITH A FEW LOCATIONS ACROSS SOUTH CENTRAL MISSOURI
  APPROACHING THE 100 DEGREE MARK. INCREASED LOW LEVEL MOISTURE
  WILL RESULT IN HEAT INDEX VALUES IN THE 100 TO 105 DEGREE
  RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND SOUTH OF I-
  44 MONDAY AND MONDAY NIGHT. AN ISOLATED STORM OR TWO MAY BE
  STRONG TO SEVERE.

  THERE WILL BE ADDITIONAL CHANCES FOR ISOLATED THUNDERSTORMS
  LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED WIND DAMAGE OR
  LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Special weather statement, Jul 8, 1:39 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SUN JUL 8 2012

MOZ067-081915-
ST. CLAIR MO-
139 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ST. CLAIR COUNTY
UNTIL 215 PM CDT...

AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF LOWRY CITY...OR 12 MILES
SOUTHEAST OF CLINTON...MOVING SOUTHWEST AT 10 MPH. WINDS OF 40 TO 50
MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3820 9358 3813 9359 3810 9383 3821 9383
      3821 9363
TIME...MOT...LOC 1838Z 047DEG 7KT 3822 9366

WISE
Special weather statement, Jul 8, 2:21 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
221 PM CDT SUN JUL 8 2012

MOZ057-081945-
MILLER MO-
221 PM CDT SUN JUL 8 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MILLER COUNTY UNTIL 245
PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTH OF ETTERVILLE...OR 8 MILES EAST OF
ELDON...MOVING SOUTH AT 5 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LAT...LON 3837 9240 3834 9240 3834 9228 3833 9223
      3834 9220 3833 9219 3815 9221 3823 9260
      3842 9253
TIME...MOT...LOC 1921Z 015DEG 3KT 3831 9244

WISE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:12 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more16 hr
Jul 8, 1:39 PM CDTSpecial Weather StatementSGFSt. Clair36 min
Jul 8, 1:49 PM CDTSevere Thunderstorm WarningSGFSt. Clair41 min
Jul 8, 2:21 PM CDTSpecial Weather StatementSGFMiller24 min
Jul 8, 2:58 PM CDTAreal Flood AdvisorySGFMiller6 hr
Jul 8, 3:50 PM CDTSevere Thunderstorm WarningSGFTaney16 min
Jul 8, 4:01 PM CDTSpecial Weather StatementSGFPolk29 min
Jul 8, 5:02 PM CDTSevere Thunderstorm WarningSGFShannon28 min
Jul 8, 5:17 PM CDTSevere Thunderstorm WarningSGFChristian, Stone28 min
Jul 8, 5:29 PM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney31 min
Jul 8, 6:04 PM CDTSevere Thunderstorm WarningSGFBarry, Newton26 min
Jul 8, 6:51 PM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Shannon, Texas, Wright4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.